Delayed and prolonged elevated serum paracetamol level after an overdose - possible causes and implications

Shailesh Bihari, Santosh Verghese, Andrew Bersten

    Research output: Contribution to journalArticlepeer-review

    1 Citation (Scopus)

    Abstract

    We report the case of a 29-year-old man who ingested about 50 g of standard-preparation paracetamol plus other medications. The serum paracetamol level remained low in the first 24 hours. It peaked 54 hours after ingestion and remained high for 5 days. An N-acetylcysteine (NAC) infusion was started at admission, but was ceased 36 hours later as the clinical and laboratory signs were reassuring. On Day 3, the patient's liver function deteriorated and a rising serum paracetamol level was noted; hence, an NAC infusion was reinitiated. Despite this, the patient developed fulminant hepatic failure. This case underlines the importance of monitoring paracetamol levels and liver function for at least 72 hours after a suspected large overdose of paracetamol before discontinuing NAC infusion.

    Original languageEnglish
    Pages (from-to)275-277
    Number of pages3
    JournalCritical Care and Resuscitation
    Volume13
    Issue number4
    Publication statusPublished - 2011

    Fingerprint Dive into the research topics of 'Delayed and prolonged elevated serum paracetamol level after an overdose - possible causes and implications'. Together they form a unique fingerprint.

    Cite this